monkeys and marbles

beware the wrath of Effexor!

Posted on: May 19, 2008

i’ve tried a couple of different drugs for my ppd since being diagnosed a year ago. i’m still trying to find one that works well. they all seem to work on some of my…er…issues, but not all.

Luvox was great for my depression, but did nothing for my anxiety attacks. Celexa worked wonders on my anxiety, but did nothing for my depression and made my fatigue worse (i didn’t even think that was possible!).

i’m currently on Effexor. i was told that this drug can take longer to work than others, so we gave it a while. i’ve been on it for 7 months now, and i’m just not thinking it’s the drug for me. first of all, it took a couple of months to do anything. Secondly, it’s worked on my depression as well as my anxiety, but has fallen short for me. it’s take a bit of the edge off….but that’s it. even after my dose was increased, it doesn’t seem to do as much as the others.

and lastly…and this is the big one….it was simply too easy for me to fall back into my depression-induced malaise after the move to the new house. my anxiety has creeped back. not as bad as before the meds, but bad enough to be a big, red, flashing warning light that something is amiss. my fatigue is almost unbearable. i can hardly wake up and i nap whenever i get the chance (even in the car for the 5 minute trip to the grocery store). as for my passions, which are blogging and cardmaking….well…they’ve gone out the window, as is clearly evident by my few-and-far-between posts over the past couple of months.  i’ve also lost touched with so many friends…i’ve become a hermit again.

so there you have it. i rest my case. it’s time for a new drug.

but here’s the rub. events in the last couple of days have made me scared to get off the Effexor. allow me to explain…

the other night i didn’t sleep much. my asthma was so bad that i kept waking up in spectacular fits of choking. so i was up reading most of the night while trying to quell my attacks. (atleast if i was awake, i could catch the attacks before they grew to catastrophic proportions.) so when morning came, i had slept a grand total of 2.5 hours. what with the brain fog and all, i failed to remember that my Effexor prescription had run out the day before, and that i had called in my refill but hadn’t picked it up yet. this is where the story takes a horrific turn.

sometime in the afternoon i started to feel weird. my doctor had warned me of the possibility of a “zinging” sensation when going off of Effexor, so i knew what it was, and that it was because i hadn’t taken my dose that day. i told Carlos, who quickly got to feeding the kids their dinner so he could go out and get my refill, since by then i knew i couldn’t drive. the “zinging” sensations where enough to completely disorient me.

during the time it took to feed the boys, i got worse. my skin was crawling, i was dizzy, i was weak, my speech sounded “jittery”, i was shivering, and the “zinging” had now taken on a feeling more akin to electrocution. every time i made the slightest movement, i got zapped. every time something touched me (one of the boys, my sweater, or when i touched my glass of water to pick it up), i got zapped. every time i turned my head, not matter how little, i got zapped. it was awful.

one of the worst things were the brain flashes. every couple of minutes it was like there were suddenly thousands of camera flashes in my head. the key phrase here is “in my head“. this wasn’t something i saw with my eyes. it was the same whether i had my eyes open or closed. and if that wasn’t disturbing enough, the sound that accompanied these flashes was straight out of a horror movie. you know that metallic “schwing” sound that swords make in movies? well, it was like that crossed with an electric zapping sound.

i won’t go into the details of how our pharmacy closed earlier than we expected, and how we had to find another pharmacy that would fill my prescription with just my empty pill bottle rather than an actual doctor-written prescription. to make a long story short, it took about 3.5 hours from the time i took my missed dose to when i started to feel better. it wasn’t till the next morning that i was completely myself again.

i Googled this whole nightmare to find out that Effexor is known for its intense and torturous withdrawal symptoms. some people, even after slowly lowering their dose until they are Effexor free, have suffered dizziness and other nasty side effects for weeks after stopping the drug.

so, though i’m finally ready to try a different medication, i’m facing a long, nightmarish departure from the Effexor. i guess the silver lining here is that i’ve been given a glimpse into what it will be like so i can be prepared. i have a feeling that the start of my Effexor-weening will be timed with one of my mom’s week-long visits!

the old saying “the cure is worse than the disease” has never rung so true.

About these ads

7 Responses to "beware the wrath of Effexor!"

glad to see you back, sweetie. i’m so sorry it’s been a tough road.

i’m here for you…

Damn, girl, I’m sorry to hear you are having such a tough time. I’ve missed you around here! Hopefully your weaning won’t be so bad if done a bit at a time.

I’ll be thinking about you.

I’ve been taking Effexor for just over two years and I know exactly what you’re talking about. The withdrawal symptoms are KILLER. I hate taking it, and wanna stop anti depressants completely but will wait until I pop this kid out before I do that. I am really NOT looking forward to the complete withdrawal. It will be torture.

Glad so see you are posting again. Not glad to hear about your troubles. I hope you are feeling better!

I’m so happy to see you are here. Don’t vacate for so long next time, dearest. And, do the slow approach to weening so you can avoid the worst of it. I’m sorry you have had such a hard time, Cate.

Cate, I’m glad to see you posting again! I hope you start feeling better. I’ve had some friends take and come off of Effexor and have a slightly difficult time with it. Good luck. And again, it’s good to see you back.

I’m all about Wellbutrin…

Good luck.

I’m here to chat.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.